MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. CARBOMEDICS OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA S.R.L. CARBOMEDICS OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Material Too Rigid or Stiff (1544)
Health Effect - Clinical Code No Information (3190)
Date of Event 04/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device not explanted.
 
Event or Problem Description
A mitral valve replacement was performed, and a carbomedics optiform valve was implanted.After implanting the valve, the leaflet mobility was aassessed with a tested and appeared normal; however, during weaning from bypass, the valve leaflets were not moving, as observed by echocardiography.After converting to bypass once more, the valve was observed to be in the closed position.When the leaflet was rotated, it started opening.The chest was then closed and the operation was finished.It was reported that there was no protruding tissue or chorda tendinea around implanted area, which could inhibit normal valve mobility.It was further stated that the size 29mm valve was appropriate for the patient, and the valve was not over-sized.The patient outcome was good, however the surgery was prolonged as a result of the event.The extent of the delay was not reported.
 
Event or Problem Description
A mitral valve replacement was performed, and a carbomedics optiform valve was implanted.After implanting the valve, the leaflet mobility was aassessed with a tested and appeared normal; however, during weaning from bypass, the valve leaflets were not moving, as observed by echocardiography.After converting to bypass once more, the valve was observed to be in the closed position.When pushed with the tester, the leaflets moved.When the leaflet was rotated, before weaning from bypass, the leaflets were observed to be mobile.The chest was then closed and the operation was finished.It was reported that there was no protruding tissue or chorda tendinea around implanted area, which could inhibit normal valve mobility.It was further stated that the size 29mm valve was appropriate for the patient, and the valve was not over-sized.The patient outcome was good, however the surgery was prolonged as a result of the event.The extent of the delay was not reported.
 
Additional Manufacturer Narrative
A complete manufacturing and material records review for the device has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.As the device was not received for analysis, no further investigation can be performed.However, it is a widely recognized phenomenon that mitral valve rotation is important for the optimal functioning of mechanical valves.The event can reasonably be attributed to improper rotation and alignment of the mitral valve axis, given that the valve was observed to function after it was rotated.Based on the information available, it is reasonable to conclude that the event was attributable to user error.

Brand Name
CARBOMEDICS OPTIFORM PROSTHETIC MITRAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
strada crescentino snc
saluggia, vc 13040
IT  13040
MDR Report Key7492778
Report Number3005687633-2018-00150
Device Sequence Number160407
Product Code LWQ
UDI-Device Identifier08022057012852
UDI-Public(01)08022057012852(240)F7-027(17)200126
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/26/2020
Device Model NumberCPHV
Device Catalogue NumberF7-027
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/17/2018
Supplement Date Received by Manufacturer05/07/2018
Initial Report FDA Received Date05/07/2018
Supplement Report FDA Received Date05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;